- With digoxin and
- Decreased serum potassium and
- Decreased serum magnesium or
- Increased serum calcium level,
- Digitalis toxicity may result.
Drugs from the thiazide diuretic group can cause abnormal electrolyte concentrations.
- An example is hydrochlorothiazide (HydroDIURIL), which can
- Decrease serum potassium, magnesium, and sodium levels and
- Increase the serum calcium level.
Hydrochloro-thiazide promotes potassium loss, and low serum potassium results in an increase in the uptake of digoxin by myocardial tissue.
This sensitization of the myocardium to digoxin increases the risk of digitalis-induced arrhythmias.
When digoxin and hydrochlorothiazide are taken together, the nurse should observe the client for digitalis toxicity.
Symptoms are nausea, vomiting, bradycardia, and stated visual problems, e.g. "yellow vision".
Clients on long-term therapy should have regular digoxin levels drawn to detect earlytoxicity.